Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

May 17, 2016Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at May 17, 2016, 8:13 PM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 8:13 PM MDT (02:13 UTC)
Expired
May 17, 2016, 9:00 PM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 154 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS84 KMAF 180213
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM MDT TUE MAY 17 2016
 
NMZ029-033-180300-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
813 PM MDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 900 PM
MDT...

AT 811 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
12 MILES SOUTH OF CAPROCK TO 10 MILES NORTH OF MALJAMAR...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TATUM...CROSSROADS...GLADIOLA...MCDONALD...CAPROCK...BRONCO AND TATUM
AIRPORT.

LAT...LON 3307 10306 3296 10380 3298 10376 3340 10377
      3340 10372 3357 10372 3357 10305
TIME...MOT...LOC 0211Z 261DEG 32KT 3321 10371 

$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 5:55 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 17, 5:55 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
655 PM CDT TUE MAY 17 2016

.UPDATE...Severe thunderstorms have moved to the east...therefore
Severe Thunderstorm Watch 180 has been cancelled. Any
thunderstorm activity tonight could be strong...but are expected
to remain below severe limits.

Strobin

&&

.PREV DISCUSSION... /issued 621 PM CDT TUE MAY 17 2016/

DISCUSSION...

See 00z aviation discussion below.

AVIATION...

Low ceilings will continue across the area through the next 24
hours. Ceilings will likely get lower around 12z. Chances of
showers and thunderstorms will increase overnight and continue
through the day Wednesday. Rain may be heavy at times which will
decrease visibilities. Winds will continue to be elevated and
gusty out of the northeast to east through most of the period.

PREV DISCUSSION... /issued 255 PM CDT TUE MAY 17 2016/

DISCUSSION...
Looks like unsettled weather is in the offing for west Texas and
southeast New Mexico through Thursday as an upper level low
pressure system slowly makes its way eastward from southern
California. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper level jet
and low is expected across the region. In addition low level
moisture will be plentiful and persistent from the Gulf of Mexico
due to a stalled 850 millibar low and stationary front along the
Big Bend through Thursday. Went with good chance to likely pops
for showers and thunderstorms Wednesday night across much of the
forecast area in this pattern. A few thunderstorms this evening
could be strong to severe especially across the eastern Permian
Basin and lower Trans Pecos region along and near a cold front
where shear and instability will be maximized. After this evening
the bigger concern appears to be the potential for locally heavy
rainfall across the Permian Basin Wednesday and Wednesday night
due to the slow movement of the system. Later shifts will need to
monitor this potential. Temperatures will be well below normal
through Thursday behind the front with significant clouds and
precipitation.

The upper low will exit the forecast area later Thursday and be
replaced by southwesterly flow aloft associated with the next
Pacific system for the weekend and into early next week. A dryline
is expected to form in this flow with thunderstorms possible ahead
of the dryline across portions of the Permian Basin each afternoon
and evening. Temperatures will warm to near normal values by
Friday through the rest of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  61  54  71 /  70  70  70  40
Carlsbad                       52  62  51  75 /  70  70  50  20
Dryden                         64  77  62  80 /  70  40  60  30
Fort Stockton                  57  69  55  76 /  70  60  70  20
Guadalupe Pass                 46  57  47  72 /  70  70  40  10
Hobbs                          47  56  49  71 /  70  70  60  20
Marfa                          52  69  50  75 /  60  60  60  20
Midland Intl Airport           53  61  54  74 /  70  70  70  30
Odessa                         52  62  53  74 /  70  70  70  30
Wink                           57  65  53  77 /  70  70  60  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning until 10 AM CDT /9 AM MDT/ Wednesday for
     Guadalupe Mountains.

&&

80/33
Hazardous weather outlook, May 17, 5:57 PM MDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE MAY 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
657 PM CDT TUE MAY 17 2016 /557 PM MDT TUE MAY 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE
FORECAST AREA OVERNIGHT TONIGHT BEHIND A COLD FRONT. SOME STORMS
COULD BECOME STRONG...CAPABLE OF PRODUCING GUSTY WIND...HAIL...AND
LOCALLY HEAVY RAINFALL.

IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP
IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WARNING IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION
WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO
EAST ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 17, 4:11 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 W MCCAMEY             31.13N 102.35W
05/17/2016  E0.88 INCH       CRANE              TX   TRAINED SPOTTER

&&

AKL
Local storm report, May 17, 4:16 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     14 NNW BAKERSFIELD      31.08N 102.39W
05/17/2016                   PECOS              TX   LAW ENFORCEMENT

            14 MILES NORTH OF BAKERSFIELD.

&&

GREGORY.MURDOCH
Local storm report, May 17, 4:41 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             8 WSW MCCAMEY           31.09N 102.34W
05/17/2016  E1.00 INCH       CRANE              TX   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL FELL ON HIGHWAY 67 BETWEEN
            502 AND 506 PM CDT.

&&

AKL
Special weather statement, May 17, 6:20 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT TUE MAY 17 2016

TXZ082-180100-
TERRELL TX-
720 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TERRELL COUNTY UNTIL
800 PM CDT...

AT 720 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF PUMPVILLE...OR 15 MILES EAST OF DRYDEN...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
TERRELL COUNTY.

LAT...LON 3000 10187 3016 10197 3024 10176 3003 10176
TIME...MOT...LOC 0020Z 257DEG 26KT 3011 10186

33
Special weather statement, May 17, 8:07 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT TUE MAY 17 2016

TXZ082-180230-
TERRELL TX-
907 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
930 PM CDT...

AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF PUMPVILLE...OR 14 MILES WEST OF LANGTRY...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2980 10181 2980 10180 2981 10183 2979 10182
      2980 10183 2981 10185 2980 10187 2985 10188
      2990 10176 2978 10176 2979 10178 2978 10179
      2978 10181
TIME...MOT...LOC 0207Z 267DEG 23KT 2981 10181

67
Special weather statement, May 17, 8:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM MDT TUE MAY 17 2016

NMZ029-033-180300-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
813 PM MDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 900 PM
MDT...

AT 811 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
12 MILES SOUTH OF CAPROCK TO 10 MILES NORTH OF MALJAMAR...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TATUM...CROSSROADS...GLADIOLA...MCDONALD...CAPROCK...BRONCO AND TATUM
AIRPORT.

LAT...LON 3307 10306 3296 10380 3298 10376 3340 10377
      3340 10372 3357 10372 3357 10305
TIME...MOT...LOC 0211Z 261DEG 32KT 3321 10371

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:20 PM MDTSpecial Weather StatementMAFTerrell40 min
May 17, 8:07 PM MDTSpecial Weather StatementMAFTerrell23 min
May 17, 9:03 PM MDTSpecial Weather StatementMAFYoakum27 min
May 18, 6:44 AM MDTAreal Flood AdvisoryMAFReagan, Upton2 hr
May 18, 8:59 AM MDTAreal Flood AdvisoryMAFReagan, Upton3 hr
May 18, 1:15 PM MDTFlash Flood WatchMAFCrane, Glasscock, Pecos, Reagan, Terrell, Upton17 hr

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.